clopen.solutions
OP-00508 Open

An SRB measure for the classical Hénon parameters

Submit a result

Let $H$ be the polynomial diffeomorphism of $\mathbb{R}^2$ $$H(x, y) = (1 - 1.4 x^2 + y,\ 0.3 x).$$ Hénon studied it numerically and observed orbits approaching a strange attractor (1976). An SRB measure is an ergodic invariant probability measure with a positive Lyapunov exponent and absolutely continuous conditional measures on local unstable manifolds. For the family $(x, y) \mapsto (1 - a x^2 + y, b x)$, Benedicks and Carleson proved that for small $b > 0$ there is a strange attractor for a set of $a$ of positive Lebesgue measure (1991), and Benedicks and Young proved that for a set of parameters $(a, b)$ of positive Lebesgue measure the map has a unique SRB measure (1993). Galias and Tucker found periodic sinks of low period at parameters extremely close to $(1.4, 0.3)$ (2015).

Problem. Does $H$ admit a compactly supported ergodic invariant probability measure $\mu$ with a positive largest Lyapunov exponent and absolutely continuous conditional measures on its local unstable manifolds?

Source: Hénon (1976), from numerical experiments at these parameters; the conjecture that the map has an SRB measure is credited to him by Xénelkis de Hénon (2024), §1.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DS — Dynamical Systems
Keywords
AIM Open Applied Problems, Hénon maps, SRB measures, strange attractors

References

@article{henon1976,
  author  = {H{\'e}non, Michel},
  title   = {A two-dimensional mapping with a strange attractor},
  journal = {Comm. Math. Phys.},
  volume  = {50},
  number  = {1},
  year    = {1976},
  pages   = {69--77},
  doi     = {10.1007/BF01608556},
}
@article{dehenon2024,
  author  = {de H{\'e}non, Julia X{\'e}nelkis},
  title   = {H{\'e}non maps: a list of open problems},
  journal = {Arnold Math. J.},
  volume  = {10},
  number  = {4},
  year    = {2024},
  pages   = {585--620},
  doi     = {10.1007/s40598-024-00252-x},
}
@article{benedicks1991,
  author  = {Benedicks, Michael and Carleson, Lennart},
  title   = {The dynamics of the {H}{\'e}non map},
  journal = {Ann. of Math. (2)},
  volume  = {133},
  number  = {1},
  year    = {1991},
  pages   = {73--169},
  doi     = {10.2307/2944326},
}
@article{benedicks1993,
  author  = {Benedicks, Michael and Young, Lai-Sang},
  title   = {Sinai--{B}owen--{R}uelle measures for certain {H}{\'e}non maps},
  journal = {Invent. Math.},
  volume  = {112},
  year    = {1993},
  pages   = {541--576},
  doi     = {10.1007/BF01232446},
}
@article{galias2015,
  author  = {Galias, Zbigniew and Tucker, Warwick},
  title   = {Is the {H}{\'e}non attractor chaotic?},
  journal = {Chaos},
  volume  = {25},
  number  = {3},
  year    = {2015},
  pages   = {033102},
  doi     = {10.1063/1.4913945},
}
@misc{aim-classical-henon-srb-measure,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{An SRB measure for the classical Hénon parameters}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/128-classical-henon-srb-measure.md},
  note         = {Entry 128 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00508, "An SRB measure for the classical Hénon parameters", clopen.solutions.